Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 43, NWS Tallahassee, FL

April 7, 2014Franklin County, Gulf County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 7, 2014, 3:44 PM EDT for Franklin County, Gulf County, Liberty County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2014, 3:44 PM EDT (19:44 UTC)
Expired
Apr 7, 2014, 4:15 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Franklin County, FL, Gulf County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 71 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 8:46 AM EDTTornado WatchSPC7 hr
Apr 7, 3:33 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS52 KTAE 071944
SVRTAE
FLC037-045-077-072015-
/O.NEW.KTAE.SV.W.0043.140407T1944Z-140407T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 PM EDT MON APR 7 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN FLORIDA...
  THIS INCLUDES THE CITIES OF...EASTPOINT...CARRABELLE...
  SOUTHEASTERN LIBERTY COUNTY IN FLORIDA...
  EAST CENTRAL GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 415 PM EDT/315 PM CDT/

* AT 240 PM CDT/340 PM EDT/...THE NATIONAL WEATHER SERVICE HAS
  DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST OF EASTPOINT TO 14
  MILES SOUTHWEST OF EASTPOINT...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILLIS LANDING...BEVERLY...BUCK SIDING...HAYS PLACE...FORT
  GADSDEN...CREELS...SUMATRA...FRANKLIN...GREEN POINT...HIGH BLUFF...
  OWENS BRIDGE...YENT PLACE...CARRABELLE BEACH AND MORGAN PLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2970 8508 2971 8509 2966 8510 2998 8521
      3012 8478 2984 8464 2982 8457 2978 8463
      2981 8461 2984 8464 2980 8473 2977 8470
      2980 8474 2975 8486 2964 8492 2978 8489
      2972 8508 2961 8505 2961 8500 2958 8505
TIME...MOT...LOC 1943Z 232DEG 45KT 3003 8515 2960 8495

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 1:27 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 7, 1:27 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM EDT Mon Apr 7 2014

...Strong to Severe Thunderstorms with areas of Flooding possible
today...

.Near Term Updated...
As of early afternoon we have not had severe weather develop across
the Tallahassee forecast area...although a tornado watch remains in
effect until 4pm EDT for much of the area.

At noon the cold front extended from eastern Alabama to near Mobile
Bay with a stationary front north of our area stretching east-west
across southern GA.

A NE-SW line of showers and thunderstorms extended well ahead of
this front from southeast Ga to into the FL panhandle. Although
shear values remain decent...extensive cloud cover, weak mid level
lapse rates and a lack of strong forcing has inhibited severe
development at this time.

Still are not out of the woods with respect to severe weather as the
afternoon and evening progresses and the tornado watch will be
extended further east toward the FL Big Bend.

&&

.Previous Near Term Discussion[Through This Afternoon]...
At 08z, regional radar mosaics show a band of enhanced convection
from near Baton Rouge LA, to Meridian MS, to Birmingham AL. Recent
subjective analysis places this right along a surface frontal zone
associated with a developing surface low over central Mississippi.
In the warm sector across southern Alabama, scattered thunderstorms
were also beginning to develop ahead of the main line. All of this
has been relatively well anticipated by convection allowing models
such as 4km WRFs and the 3km HRRR. These models continue to be in
good agreement on the general timing of the convection as it
develops and moves east. The average arrival on such models in the
northwest part of our area (SE Alabama) appears to be around 13-14Z,
reaching an AAF-TLH-FZG line by around 19-21z with increasing timing
differences further out from the initializations.

The convection allowing models, and recent radar evidence, suggests
that the predominant convective mode will be some sort of QLCS -
probably a line echo wave pattern (LEWP). More on this in a bit.
Ahead of the line of storms, southerly winds should become quite
gusty over much of the rest of the area. Model forecast soundings,
and radar VWP observations just west of our area at 08z, show that
40-45 knot flow is a real possibility around 750-1000m AGL. High
resolution model guidance is mixing some of these winds down to the
surface as gusts occasionally - mainly 14-22z. Therefore, with 40mph
wind gusts a distinct possibility ahead of the line of storms, we
opted to issue a Wind Advisory ahead of the expected 14-15z position
of the thunderstorms. It would not be surprising - if these gusts
materialize - to receive some isolated reports of trees or power
lines being blown down well ahead of any storms.

Regarding the severe thunderstorm threat - from an ingredients-based
approach very little has changed over the course of the past few
days. Models remain very consistent on the overall setup, and have
really only changed the timing slightly. Global, regional, and CAM
models all continue to indicate 500-1000 j/kg of MLCAPE coinciding
with about 50-60 knots of effective deep layer shear. A combination
of wind shear and instability like that is well within the
climatologically favorable ranges for severe thunderstorms in our
local area. Given the relatively strong wind fields down around 1km
AGL, and the predominately linear storm mode expected, the main
threat should be damaging winds.

There will also be a chance for tornadoes and supercells - either
embedded within a larger line of storms, or forming out ahead of the
main line of storms. This is supported by the overall assessment of
the environment, but also by convection allowing models (CAM)
continuing to show updraft helicity streaks (UH) in excess of 100
m^2/s^2 at times. Such values indicate the possibility of strong
mesocyclones, and therefore tornadoes. At the very least, supercells
embedded within a line of storms or even line mesovortices could
enhance damaging wind potential within localized corridors - raising
the possibility of isolated instances of more significant wind
damage even if we do not see a tornado. At this time, we feel that
the tornado threat will be closely tied to the level of
destabilization. Individual CAM model runs that show warmer
temperatures, more heating, and therefore more instability, tend to
have higher UH values in this case. Arguing for greater
destabilization at this point is the fact that a large portion of
the dense cloud canopy from early morning storms to our west has
remained NW of our area.

To pull everything back together: a line of storms will very likely
move across the area today (especially 14-00z) with an attendant
threat of damaging winds. Embedded supercells or line mesovortices
may provide an enhanced wind damage threat with localized swaths of
greater damage. Furthermore, embedded supercells or supercells ahead
of the main line will pose a tornado threat. The greatest risk of
severe weather is expected to be over the southern half of the area
where greater instability is expected, but there will be a chance of
severe storms over the entire area.

&&

.Short Term [Tonight Through Wednesday]...
With the initial cold frontal boundary still off to our west to
begin the fcst period tonight, the threat for severe weather and
heavy rainfall as mentioned above will be ongoing. That said, as the
Sfc low and main synoptic and mesoscale forcing continue to pull
further north-northeastward away from the region, this threat should
gradually decrease over time tonight. That said, for the much of the
evening hours, there will still be a slight chance for severe
thunderstorms with damaging wind gusts, isolated tornadoes, frequent
cloud to ground lightning, and locally heavy rainfall for slightly
greater than the SE 1/3 of our fcst area. After midnight and through
much of the overnight hours, this gradually decreasing threat will
shift further eastward to the SE FL Big Bend, and extreme SE
sections of south-central GA. Behind the severe weather threat, sct
to numerous showers and thunderstorms will linger for a time behind
the initial squall line, with everything slowly winding down to just
sct showers by Tuesday aftn as the upper level shortwave and
associated cold pool swing through the CWA behind the cold frontal
passage itself. Also, while fair and more seasonable conditions will
return to the region by the end of the week, this temporary pattern
change will bring a short stint of below normal high and low temps
for Tuesday through Wednesday.

.Long Term [Wednesday Night Through Sunday]...
Weak troughing at 500mb over the Southeast on Wednesday night will
become fairly zonal by week's end. We expect generally fair weather
through the period. After a chilly morning Thursday (with lows in
the lower 40s), temperatures will gradually return to near-average
levels by Friday, then slightly above average next weekend.

&&

.Aviation...
[Through 12 UTC Tuesday]
A line of thunderstorms will move across the area today, likely
affecting all terminals at some point or another. Gusty southerly
winds are likely ahead of the main line. Brief gusts to around 30-35
knots will be possible, although most observed gusts should be more
in the 20-30 knot range. Isolated storms may also form out ahead of
the main line of thunderstorms. Ahead of the line - IFR/MVFR CIGS
are expected. As the storms arrive, LIFR VIS seems likely, and
thunderstorm wind gusts could be severe. For now, we have indicated
35 knot wind gusts with the storms, although gusts up around 50
knots will be possible. The thunderstorms will gradually clear from
west to east this afternoon and early this evening, but may linger
into the night at TLH and VLD.

&&

.Marine...
Southeasterly winds will continue gradually veer to the south then
southwest across the marine area today as a developing low pressure
system off to our west pulls off to the northeast. While the
prevailing wind speeds will likely only support low end small craft
advisory conditions by this afternoon, localized wind gusts in an
around any strong to severe thunderstorms could be much higher, so
will continue the advisory until early this evening. Winds and seas
are then expected to gradually decrease from west to east tonight
through Tuesday as the initial cold front moves through, but then
ramp up to very strong advisory to possible low end gale force
conditions on Tuesday night into Wednesday as the secondary boundary
pushes through the waters.

&&

.Fire Weather...
No Fire Weather concerns are expected at least through the upcoming
week.

&&

.Hydrology...
A fairly sizable swath of 3 to 5.5 inches of rain has fallen across
the northern tier of the CWA during the past 24 to 36 hours, with
even higher rainfall totals occurring to the north of our HSA. This
heavy rainfall across SE AL and northern sections of SW GA has
caused sharp rises along the Pea and Choctawhatchee rivers, and
although the stages have temporarily leveled off with a break in
the rainfall, an additional 2 to 4 inches with locally higher
amounts is not out of the question. Therefore, in addition to the
expected riverine flooding which is likely to begin later today,
have also extended the Flash Flood Watch for the same area through
this evening. Further to the south and east where the widespread
heavy rains have not yet fallen, we will still likely experience
some riverine flooding during the week, especially along the
Apalachicola, Ochlockonee, Aucilla, and Suwannee River basins where
the river stages remain elevated from earlier rainfall events, with
much of the ground still saturated and primed for further rises out
ahead of the approaching squall line.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   79  62  75  49  71 /  90  90  30  30  10
Panama City   75  60  70  52  67 / 100  90  30  20  10
Dothan        77  51  71  46  67 / 100  60  30  40  10
Albany        78  54  72  47  70 /  90  80  30  30  10
Valdosta      81  62  77  50  71 /  80  90  50  30  10
Cross City    81  65  77  51  71 /  50  80  70  20  10
Apalachicola  75  61  71  54  66 /  90  90  30  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...Wind Advisory from 9 AM EDT /8 AM CDT/ this morning to 8 PM EDT
     /7 PM CDT/ this evening for Calhoun-Coastal Bay-Coastal
     Dixie-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
     Coastal Taylor-Coastal Wakulla-Gadsden-Inland Bay-Inland
     Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Taylor-Inland Wakulla-Lafayette-Leon-Liberty-Madison.

     Flash Flood Watch through this evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
     Gulf-Inland Walton-Jackson-South Walton-Washington.

     High Rip Current Risk through Tuesday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Wind Advisory from 9 AM this morning to 8 PM EDT this evening
     for Baker-Ben Hill-Berrien-Brooks-Colquitt-Cook-Decatur-
     Dougherty-Grady-Irwin-Lanier-Lee-Lowndes-Mitchell-Thomas-
     Tift-Turner-Worth.

     Flash Flood Watch through this evening for Baker-Ben Hill-
     Calhoun-Clay-Dougherty-Early-Irwin-Lee-Miller-Quitman-
     Randolph-Seminole-Terrell-Tift-Turner-Worth.

AL...Flash Flood Watch through this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 8 PM EDT this evening for Apalachee
     Bay-Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM-Coastal waters from Apalachicola
     to Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...HOLLINGSWORTH\LAMERS
SHORT TERM...GOULD
LONG TERM...FOURNIER
AVIATION...LAMERS
MARINE...GOULD
FIRE WEATHER...HOLLINGSWORTH
HYDROLOGY...GOULD

In the hours before

Local storm report, Apr 7, 2:28 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 PM EDT MON APR 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     MYSTIC                  31.62N 83.34W
04/07/2014                   IRWIN              GA   NEWSPAPER

            MULTIPLE SHEDS BLOWN AWAY

&&

FOURNIER
Local storm report, Apr 7, 3:25 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EDT MON APR 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     FLASH FLOOD      DONALDSONVILLE MUNI AIR 31.01N 84.88W
04/07/2014                   SEMINOLE           GA   911 CALL CENTER

            HIGHWAY 84 CLOSED DOWN TO ONE LANE DUE TO FLOODING.
            SEVERAL OTHER COUNTY ROADS FLOODED.

&&

WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:22 AM EDTWind AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 6 more14 hr
Apr 7, 7:09 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton67 hr
Apr 7, 11:26 AM EDTSpecial Marine WarningTAE3 hr
Apr 7, 1:31 PM EDTAreal Flood AdvisoryTAEJackson3 hr
Apr 7, 2:22 PM EDTSpecial Marine WarningTAE3 hr
Apr 7, 3:07 PM EDTSevere Thunderstorm WarningTAEFranklin, Gulf38 min
Apr 7, 4:49 PM EDTAreal Flood AdvisoryTAEJefferson, Leon86 min
Apr 7, 5:11 PM EDTSpecial Marine WarningTAE3 hr
Apr 7, 5:23 PM EDTTornado WarningTAEJefferson, Leon37 min
Apr 7, 6:11 PM EDTSevere Thunderstorm WarningTAEMadison49 min
Apr 7, 7:58 PM EDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty30 days

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.